A rise in opiate abuse in the last decade has included an increase in prescription opiate abuse as well. With an increased emphasis on chronic pain management, EMS providers are seeing many frequently abused prescription opiates, including Vicodin (Lortab is another brand name), Darvocet, methadone, Percocet, Oxycontin and Dilaudid. EMS providers are now seeing fentanyl patch abuse.
What is Fentanyl?
Fentanyl (trade names Actiq, Sublimaze) is one of the most potent prescription narcotics available. It is a synthetic narcotic that is approximately 80 times more potent than morphine. Its potency is so great that the standard dose is in micrograms, not milligrams like most other narcotics (morphine, Dilaudid). It is a Class II scheduled narcotic like morphine and Dilaudid, and is considered by the FDA to have both impressive painkilling properties and a high index for abuse.
Fentanyl is a frequently used analgesic in emergency departments because it is short-acting, has a limited hemodynamic effect and has potent analgesic properties. It is also widely used in the surgical arena and is a common component of rapid sequence intubations. Fentanyl (IV) was introduced in the mid-1970s and quickly became popular for its powerful painkilling properties. Quickly following its introduction to the market, it also became a popular substance for abuse by medical professionals. In a recent study, fentanyl was discovered to be the medication most widely abused by anesthesiologists.
In 1991, the FDA approved a transdermal delivery system for fentanyl distributed under the trade name Duragesic. These transdermal patches deliver dosages ranging from 25 micrograms per hour up to 100 micrograms per hour. The patch provides adequate pain control for up to 72 hours, making it one of the most popular medications for chronic cancer pain sufferers. The transdermal delivery system regulates the amount of medication given and causes a plateau of serum drug levels in 12–24 hours after placement of the patch. There is a large amount of actual medicine in each patch; the 50-microgram-per-hour patch actually has five milligrams of fentanyl. If the patch is altered in any way, the amount of medication can’t be regulated and can quickly cause overdose.
The Rise of Oxycontin
In recent years, abuse of sustained-release medication-delivery systems has increased dramatically. With new advances in chronic pain management, potent synthetic narcotics are now available in continuous-release formulas to help people deal with chronic, severe pain.
Oxycontin and MSContin are two of the most popular synthetic narcotics on the market. Oxycontin is the continuous-release form of oxycodone (Percocet); MSContin is a continuous-release form of morphine. Each of these pills can provide constant, profound pain relief for over 12 hours, as opposed to the normal 4–6 hours of most standard prescription narcotics. The downfall of these pills is that when they are crushed, a high dose of the narcotic is easily available for ingestion and subsequent overdose is common. An important point for EMS providers to remember is that higher doses of naloxone may be required and treatment may be more prolonged; transport to an ED is warranted in these cases.
Oxycontin use reached epidemic proportions around the turn of the millennium, with many young Americans becoming addicted to this powerful painkiller. One of the alarming trends of extended-release opiate abuse is that use has crossed socioeconomic barriers. One of the reasons the Oxycontin problem has caused such a media uproar is that upper-class suburban kids are dying as frequently as inner-city youths. Duragesic abuse is following the same trend with the same disastrous results.
Duragesic was initially indicated for postoperative and chronic cancer pain. Duragesic is no longer indicated for postoperative pain control by its manufacturer, due to the common occurrence of respiratory depression. The United States is one of a select number of countries to authorize Duragesic use for nonmalignant situations involving chronic, severe pain.
Side effects of Duragesic are consistent with its narcotic nature and include dizziness, nausea, vomiting and constipation. More serious side effects include hypoventilation and cardiovascular collapse when used by those without tolerance. It can quickly lead to a fatal hypoxic situation if not closely monitored. One of the great shortcomings of fentanyl is the window between an effective therapeutic dose and that of a fatal overdose. When fentanyl is used in a controlled hospital environment, hypoxia can be quickly recognized and corrected; however, when fentanyl is abused outside of the hospital, fatal outcomes are much more likely. With an increase in illicit abuse of Duragesic, emergency medical personnel are seeing an increase in Duragesic-related deaths.
As Duragesic patches become increasingly popular for chronic, severe pain patients, the supply of patches available for abusers to steal increases. Duragesic patches are sold on the street for $25–$40 and have been frequently stolen from pharmacies and patients (prior to use). From 1994–2000, fentanyl-related emergency department visits climbed from 28 visits nationwide in 1994 to over 576 visits in 2000. The 2003 figures have not been released, but are assumed to be in the thousands. This is clearly a dramatic increase; however, it pales in comparison with the 11,000+ ED visits in 2000 for Oxycontin overdose. More prominent drugs have constantly overshadowed Duragesic abuse, but the nearly 2000% increase in the six-year period is an alarming warning for healthcare professionals. In an especially appalling type of abuse, nursing aides in Pennsylvania and Massachusetts were caught stealing Duragesic patches from elderly patients and ingesting the contents. Multiple poison control centers and law enforcement agencies have issued warnings about misuse and theft of Duragesic patches.
Emergency departments are reporting a large number of Duragesic overdoses by oral ingestion rather than transdermal. When a Duragesic patch is altered, a large dose of medication can be obtained in a gel form, resulting in 72 hours’ worth of fentanyl being ingested in a single setting. There are many different methods to alter the transdermal delivery system to obtain the entire dose of medication, all of which involve separating the release membrane from the patch to reveal the actual medication. Varying temperature extremes will fracture the release membrane, as will simply biting the patch. Used fentanyl patches can still contain up to 60% of unused medication, which can be obtained in gel format when the patch is broken. Multiple incidents have occurred where used patches have been stolen from the trash at medical centers and hospitals.
Treatment for Duragesic overdose follows the standard narcotic overdose protocols of most EMS systems. Removal of any narcotic transdermal medication system from the patient’s body, administration of naloxone and appropriate airway management are the standard of care for fentanyl overdoses. Due to the long half-life of fentanyl in the body with transdermal delivery systems, careful attention should be paid to rebound hypoventilation, as the half-life of naloxone is comparatively short. With overdoses in fentanyl-dependent patients (inadvertent or intentional), naloxone administration can result in severe withdrawal symptoms and it must be administered cautiously.
Identification of Duragesic overdoses may be relatively simple or difficult due to absence of the patch (oral ingestion) or evidence of drug paraphernalia. Symptoms are typical of any narcotic overdose, and a careful assessment with standard altered-level-of- consciousness treatment will adequately mitigate these cases.
Arvanitis ML, Satonik RC. Transdermal fentanyl abuse and misuse. Am J Emerg Med 20:58–59, 2002.
Booth JV, et al. Substance abuse among physicians: A survey of academic anesthesiology programs. Anesth Analg 95:1024–1030, 2002.
Caruso DB. Fentanyl abuse. Buffalo (NY) News, March 29, 2002.
Hardcastle M. Drug abusers turning to patches for highs. Dayton Daily News, August 3, 2002.
Parucker M. Fentanyl Overdose. Ann Emerg Med, 35:314, 2002.
Young, Wise. Duragesic treatment of pain. Rutgers University Carecure, July 21, 2003.